Alert archive / Colorado / Tornado Warnings in 2009

Tornado Warning 17, NWS Goodland, KS

June 26, 2009Yuma County, Colorado; Dundy County, Nebraska

NWS Goodland, KS issued this tornado warning at Jun 26, 2009, 5:44 PM MDT for Yuma County, Colorado; Dundy County, Nebraska. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2009, 5:44 PM MDT (23:44 UTC)
Expired
Jun 26, 2009, 6:15 PM MDT
In force
31 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

Counties Yuma County, CO, Dundy County, NE

The radar

The Goodland radar (KGLD), 110 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 5:53 PM MDTTORNADO1 N Wray, COPOSSIBLE TORNADO DAMAGED SMALL BUILDING AT 27397 COUNTY RD 37. RELAYED BY DISPATCH
Jun 26, 6:01 PM MDTTSTM WND GST 603 N Alvin, COSMALL TREE BRANCHES IN ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 2:38 PM MDTSevere Thunderstorm WatchSPC5 hr
Jun 26, 3:50 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1221 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGLD 262344
TORGLD
COC125-NEC057-270015-
/O.NEW.KGLD.TO.W.0017.090626T2344Z-090627T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
544 PM MDT FRI JUN 26 2009

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN YUMA COUNTY IN NORTHEAST COLORADO...
  THIS INCLUDES THE CITIES OF...WRAY...LAIRD...ALVIN...
  NORTHWESTERN DUNDY COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 615 PM MDT

* AT 543 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO NEAR
  WRAY...MOVING NORTHEAST AT 35 MPH.

* THE TORNADO WILL BE NEAR...
  WRAY AROUND 550 PM MDT...
  LAIRD AROUND 555 PM MDT...
  ALVIN AROUND 615 PM MDT...

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 236 AND 258.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN OBSERVED OR INDICATED
BY RADAR. IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A
SMALL INTERIOR ROOM ON THE LOWEST FLOOR AND COVER UP.

&&

LAT...LON 4043 10210 4043 10205 4043 10204 4035 10204
      4035 10192 4028 10184 3992 10215 4007 10243
      4044 10212
TIME...MOT...LOC 2344Z 216DEG 31KT 4005 10224

$$

024
2 follow-up statements
000 
WWUS53 KGLD 270014
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
614 PM MDT FRI JUN 26 2009

COC125-270020-
/O.CAN.KGLD.TO.W.0017.000000T0000Z-090627T0015Z/
YUMA CO-
614 PM MDT FRI JUN 26 2009

...THE TORNADO WARNING FOR NORTHEASTERN YUMA COUNTY IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FRIDAY EVENING
FOR NORTHEAST COLORADO. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN
EFFECT UNTIL 900 PM MDT FRIDAY EVENING FOR EAST CENTRAL COLORADO AND
NORTHWEST KANSAS AND SOUTHWEST NEBRASKA.

LAT...LON 4035 10204 4035 10192 4028 10184 4005 10204
TIME...MOT...LOC 0010Z 221DEG 33KT 4028 10199

$$

NEC057-270015-
/O.CON.KGLD.TO.W.0017.000000T0000Z-090627T0015Z/
DUNDY NE-
614 PM MDT FRI JUN 26 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR
NORTHWESTERN DUNDY COUNTY...

AT 608 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED OVER EXTREME
NORTHWESTERN DUNDY COUNTY...OR NEAR ALVIN...MOVING NORTHEAST AT 40
MPH.

&&

LAT...LON 4035 10204 4035 10192 4028 10184 4005 10204
TIME...MOT...LOC 0010Z 221DEG 33KT 4028 10199

$$

024
000 
WWUS53 KGLD 270016
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
616 PM MDT FRI JUN 26 2009

NEC057-270025-
/O.EXP.KGLD.TO.W.0017.000000T0000Z-090627T0015Z/
DUNDY NE-
616 PM MDT FRI JUN 26 2009

...THE TORNADO WARNING FOR NORTHWESTERN DUNDY COUNTY HAS EXPIRED...

THUNDERSTORMS NO LONGER APPEAR CAPABLE OF PRODUCING  TORNADO.

HOWEVER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR DUNDY 
COUNTY UNTIL 7 PM MDT FOR WINDS GUSTING TO 60 MPH.

LAT...LON 4035 10204 4035 10192 4028 10184 4005 10204
TIME...MOT...LOC 0015Z 221DEG 33KT 4032 10195

$$

024

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 26, 5:20 PM MDT, 24 minutes earlier.

Area forecast discussion, Jun 26, 5:20 PM MDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
520 PM MDT FRI JUN 26 2009

.DISCUSSION...
241 PM MDT FRI JUN 26 2009

THE 20Z SURFACE ANALYSIS SHOWS A TROUGH OVER EASTERN COLORADO WITH
DEWPOINTS IN THE UPPER 50S/LOWER 60S THERE. SATELLITE/RADAR
SHOWING THUNDERSTORMS OVER EASTERN COLORADO. WATER VAPOR SHOWING A
STRONG SHORTWAVE OVER WESTERN COLORADO.

A TROUGH WILL MOVE ACROSS THE NORTHERN PLAINS TONIGHT/SATURDAY. FLOW
WILL BE OUT OF THE NORTHWEST SATURDAY NIGHT AHEAD OF A RIDGE
BUILDING INTO THE ROCKIES. THE RIDGE WILL BE OVER THE ROCKIES
THROUGH MONDAY NIGHT. A SURFACE TROUGH WILL MOVE ACROSS NORTHWEST
KANSAS TONIGHT FOLLOWED BY HIGH PRESSURE WHICH WILL REMAIN OVER THE
AREA THROUGH MONDAY.

THE MAIN FORECAST ISSUE WILL BE POPS.

A SHORTWAVE WILL BE MOVING OUT OF THE ROCKIES TONIGHT. DYNAMICS
SHOULD TRIGGER THUNDERSTORMS ESPECIALLY ACROSS THE NORTHWEST IN
VICINITY OF AN AXIS OF HIGHER DEWPOINTS/CAPE. SEVERE POTENTIAL LOOKS
THE BEST OVER EASTERN COLORADO...ESPECIALLY YUMA COUNTY...WITH
PARAMETERS SUPPORTING LARGE HAIL. PLAN TO GO WITH CHANCE POPS OVER
THE NORTHWEST AND SLIGHT CHANCE ELSEWHERE. SOME STORMS MAY LINGER
OVER THE FAR SOUTHEAST ZONES SAT MORNING AND THEN REFIRE AGAIN ALONG
THE BOUNDARY SATURDAY AFTERNOON ACROSS THE SAME AREA IN THE
SOUTHEAST. PLAN TO GO WITH SLIGHT CHANCE POPS FOR THAT PERIPHERY
AREA OF DYNAMICS. THE FRONT SHOULD BE WELL SOUTH OF THE FORECAST
AREA SATURDAY EVENING SO WILL PULL ALL POPS. BY SUNDAY AFTERNOON A
WEAK SHORTWAVE WILL BRING SOME DYNAMICS INTO EASTERN COLORADO WHICH
WILL LINGER INTO THE EVENING. SLIGHT CHANCE POPS SHOULD TAKE CARE OF
THIS CONTINGENCY. SURFACE WINDS PROVIDE UPSLOPE AND SOME CONVERGENCE
OVER EASTERN COLORADO AGAIN MONDAY AFTERNOON. DYNAMICS ARE LACKING
BUT CANNOT RULE OUT AT LEAST AN ISOLATED STORM WHICH COULD DRIFT
INTO NORTHWEST KANSAS MONDAY EVENING.

850MB TEMPERATURES WILL BE IN THE UPPER 20S THROUGH MONDAY YIELDING
MAX TEMPERATURES NEAR 90. MIN TEMPERATURES WILL BE AROUND 60.

IN THE EXTENDED...A RIDGE WILL BE OVER THE ROCKIES FROM TUESDAY
THROUGH FRIDAY. SURFACE LOW PRESSURE WILL BE OVER NORTHWEST KANSAS
TUE/WED FOLLOWED BY HIGH PRESSURE THU/FRI. NUMEROUS SHORTWAVES WILL
COME THROUGH THE FLOW AND TRIGGER THUNDERSTORMS EACH AFTERNOON AND
EVENING. PLAN TO KEEP SLIGHT CHANCE POPS FOR THOSE PERIODS WITH
EXCEPTION OF CHANCE POPS WED NIGHT WITH A SURFACE TROUGH MOVING
THROUGH THE FORECAST AREA.

850MB TEMPERATURES WILL BE NEAR 30 THROUGH WED AND THEN COOL A FEW
DEGREES THURSDAY/FRIDAY BEHIND THE TROUGH. MAX TEMPERATURES WILL
RESIDE IN THE LOWER 90S WITH MIN TEMPERATURES IN THE LOWER/MID 60S
WITH SOME UPPER 60S IN THE EAST.

FS
&&

.AVIATION...
520 PM MDT FRI JUN 26 2009

FOR THE 00Z TAFS AT KGLD AND KMCK...SHOWERS AND THUNDERSTORMS
APPROACHING KGLD AND KMCK FROM THE SOUTHWEST. PRIMARY CONCERN WILL
BE STRONG OUTFLOW WINDS. WILL UPDATE TAF SITES WHEN THESE WINDS
WILL MOVE THROUGH IN FUTURE TAF UPDATES. OTHERWISE...EXPECT
ACTIVITY TO LINGER THROUGH 03Z-04Z. ONCE THE STORMS MOVE THROUGH
WINDS WILL SHIFT TO THE NORTHWEST AND GUST AROUND 25KTS FOR A FEW
HOURS BEHIND A FRONTAL PASSAGE WITH CIGS IN THE 10K-15K FT RANGE.
BY MID TO LATE AFTERNOON SATURDAY SCT CU AT 8K FT OR SO WILL
DEVELOP WITH NORTHEAST WINDS OF 10-15KTS.

07

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 26, 10:45 AM MDT, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT FRI JUN 26 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT FRI JUN 26 2009 /1145 AM CDT FRI JUN 26 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND BECOME
MORE WIDESPREAD DURING THE EVENING AS A COLD FRONT APPROACHES AND
SWEEPS THROUGH THE REGION. SOME OF THESE STORMS MAY BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS MAY CONTINUE INTO EARLY SATURDAY WITH
ADDITIONAL STORMS DEVELOPING LATER IN THE DAY ON SATURDAY. SEVERE
WEATHER IS NOT ANTICIPATED WITH THESE STORMS. A CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS WILL RETURN TO THE REGION MID
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

BLM

In the hours before

Local storm report, Jun 26, 5:26 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
526 PM MDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     TSTM WND GST     1 W YUMA                40.12N 102.74W
06/26/2009  M66 MPH          YUMA               CO   MESONET

&&

HENDERSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 4:59 PM MDTSevere Thunderstorm WarningGLDYuma61 min
Jun 26, 5:18 PM MDTTornado WarningGLDYuma19 min
Jun 26, 5:22 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson53 min

Nearby

Tornado Warnings in Colorado, 2009Tornado Warnings in Nebraska, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.